It appears all beta blockers can cause hyperkalemia (higher than normal potassium level). Hyperkalemia secondary to beta-adrenergic receptor blockade can occur in 1% to 5% of patients and is more likely to occur in non-cardio-selective beta-blockers versus cardio-selective beta-blockers. Underlying cause can be excessive potassium intake, disturbed cellular uptake of potassium, or impaired renal excretion of potassium.
My system is periodically tested to monitor renal excretion of potassium as well as liver functionality. An ACE inhibitor as well as a beta blocker can raise potassium to an abnormal level.
Hyperkalemia has been reported in 1.3% (serum potassium greater than 6.0 mEq/mL) to 10% (greater than 5.3 mEq/mL) of patients. This case report describes hyperkalemia in a 72-year-old female with diabetes and underlying chronic renal failure receiving metoprolol. Chronically, potassium balance is maintained by the kidney. In acute situations, such as a larger than normal potassium load, both the kidney and the body's cells react to maintain normal potassium levels.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.